Down, Down, Down!

I want to scream, IT’S A MIRACLE!!! I want to run and leap and jump around with joy. I’m not going to do any of those things, though, because I’m a bit superstitious and I don’t want to “jinx” myself. Realistically, it’s been many years since I’ve been able to run and leap and jump, so none of that will be happening. I am, however, quietly celebrating on the inside: Oh, thank God, yes. Finally. This week, I have somehow managed to taper down to only ONE milligram of prednisone! It feels like a miracle.

Also wonderful, my body hasn’t revolted in a major flare-up (yet). Although, I don’t want to give it any ideas. Just stay calm, RA, pretend I’m not even here. Who’s Angela? Forget her. Ah, I wish it would forget me after all of these years. But this slow prednisone taper I’ve been working hard on this summer is definitely something to be grateful for and to celebrate. It is so difficult to get off of this drug, especially if you’ve been taking it regularly for a long time–which I have.

The Devil’s Tic Tacs

I have no idea who came up with calling prednisone “the Devil’s Tic Tacs,” but I love it and think it’s pretty hilarious. Many of us in the RA and chronic illness/pain communities often lament over how awful and “evil” this drug is, due to its harsh side effects and how difficult it can be to taper off the drug. But prednisone is a “wonder drug,” too, because of how powerfully effective it is in calming down inflammation. Many times, it’s the only thing that works, and it’s often used to help flare-ups get under control and go away. The drug becomes harder to deal with, though, if you end up having to take it for long periods of time.

For those of you who might not be familiar with these “tic tacs,” according to the Mayo Clinic, a brief description of prednisone is as follows:

Prednisone provides relief for inflamed areas of the body. It is used to treat a number of different conditions, such as inflammation (swelling), severe allergies, adrenal problems, arthritis, asthma, blood or bone marrow problems, endocrine problems, eye or vision problems, stomach or bowel problems, lupus, skin conditions, kidney problems, ulcerative colitis, and flare-ups of multiple sclerosis. Prednisone is a corticosteroid (cortisone-like medicine or steroid). It works on the immune system to help relieve swelling, redness, itching, and allergic reactions.1

My journey with prednisone

My own long-term prednisone journey has been going on now for five years, I believe, which is way too long if you ask me. It makes me very nervous to take this drug nonstop for so long, but I haven’t had another choice. If I stopped taking it, I would suffer unbearable pain and disability, and that’s not something I want to deal with right now. Or ever.

My rheumatologist and I share the same goals regarding my RA and treatment: decrease pain and swelling, increase mobility, and get off prednisone. Over the past five years we’ve been working hard to achieve this without much luck. Three biologic medications (Actemra, Xeljanz, Rituxan) have failed in a row and I’m currently on a fourth that doesn’t seem to be working that well (Simponi).

Although, maybe the Simponi is working? I can’t remember the last time I was able to taper down to one milligram of prednisone. I was stuck at 5mg for a very long time, and at 10-15mg for quite a while before that. One milligram is an extremely low dose, so it’s definitely something to feel hopeful about. Yet I am worried about what the next step down will bring–ZERO milligrams! Will my body freak out? Will I be OK? Can I get off and stay off it?

Looking ahead

I hope so much that I can successfully get off and stay off of this wonderful yet cruel drug. I want my body to heal from its abuses and return to “normal” as much as possible. I’m tried of the weight gain and near-impossibility of losing weight. I’m tired of my grotesque prednisone belly and the fatty lump behind my neck AKA a “Buffalo Hump,” which makes me want to hide in turtlenecks and hoodies. I also want to give my poor bones a break; I’m scared to find out what prednisone has been doing to them all this time. And, I’m really tired of contracting various infections (sinus, bronchitis, thrush) due to my immune system being so compromised. Prednisone definitely plays a part in that.

I’m sure there are more nasty side effects of prednisone that I’m missing, such as the “fun” and erratic mood swings it can cause, but you get the picture. This is a very powerful drug that can take over your life almost as much as RA can, in some ways. I’m ready for a prednisone vacation. A good, long one.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.
View References

Comments

View Comments (6)

Poll